Alert archive / North Dakota / Flash Flood Warnings in 2023

Flash Flood Warning 4, NWS Grand Forks, ND

June 25, 2023Pembina County, Walsh County, North Dakota; Kittson County, Marshall County, Minnesota

NWS Grand Forks, ND issued this flash flood warning at Jun 25, 2023, 6:10 AM CDT for Pembina County, Walsh County, North Dakota; Kittson County, Marshall County, Minnesota. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2023, 6:10 AM CDT (11:10 UTC)
Expired
Jun 25, 2023, 12:15 PM CDT
In force
6 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

Counties Kittson County, MN, Marshall County, MN, Pembina County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 118 km from the middle of the area, began a volume at 11:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 6:11 AM CDTFLASH FLOOD1 Ssw Drayton, NDWater over roadway on I-29 with widespread 3.5-7 inches in the area.
Jun 25, 8:49 AM CDTRAIN 7.032 Wsw Saint Thomas, NDNDAWN station. 2 day total.
Jun 25, 8:49 AM CDTRAIN 7.032 Wsw Saint Thomas, NDNDAWN station. 2 day total.
Jun 25, 8:49 AM CDTRAIN 7.032 Wsw Saint Thomas, NDNDAWN station. 2 day total. Rain fell between 230 pm June 24 and 530 am June 25.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 11.2 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2023-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2023-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

380 
WGUS53 KFGF 251110
FFWFGF
MNC069-089-NDC067-099-251715-
/O.NEW.KFGF.FF.W.0004.230625T1110Z-230625T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Forks ND
610 AM CDT Sun Jun 25 2023

The National Weather Service in Grand Forks has issued a

* Flash Flood Warning for...
  Southwestern Kittson County in northwestern Minnesota...
  Northwestern Marshall County in northwestern Minnesota...
  Southeastern Pembina County in northeastern North Dakota...
  Northeastern Walsh County in northeastern North Dakota...

* Until 1215 PM CDT Sunday.

* At 610 AM CDT, Doppler radar indicated heavy rain across the 
  warned area. Between 3.5 and 7 inches of rain have fallen. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Drayton, St. Thomas, Auburn, Nash, Glasston, Bowesmont, Mattson, 
  Herrick, Cashel, Robbin and American Crystal Sugar.

This includes the following highways...
	Interstate 29 between mile markers 180 and 196.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message - Turn around, don't drown. Don't travel through 
flooded areas. Most flood deaths occur in vehicles.

&&

LAT...LON 4854 9752 4873 9753 4870 9702 4870 9701
      4847 9699 4847 9752

FLASH FLOOD...RADAR INDICATED

$$

JR
1 follow-up statement
319 
WGUS73 KFGF 251711
FFSFGF

Flash Flood Statement
National Weather Service Grand Forks ND
1211 PM CDT Sun Jun 25 2023

MNC069-089-NDC067-099-251721-
/O.EXP.KFGF.FF.W.0004.000000T0000Z-230625T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kittson MN-Marshall MN-Pembina ND-Walsh ND-
1211 PM CDT Sun Jun 25 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 1215 PM CDT THIS AFTERNOON FOR 
SOUTHWESTERN KITTSON, SOUTHEASTERN PEMBINA AND NORTHEASTERN WALSH 
COUNTIES...

The heavy rain has ended. The Flash Flood Warning has been replaced 
by a Flood Warning for portions of the area. Please continue to heed 
remaining road closures.

LAT...LON 4854 9752 4873 9753 4870 9702 4870 9701
      4847 9699 4847 9752

$$

Lee

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 3:39 AM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 25, 3:39 AM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
339 AM CDT Sun Jun 25 2023

.SHORT TERM...(Today through Monday)
Issued at 338 AM CDT Sun Jun 25 2023

Additional rainfall amounts will be the main concerns for the
period, along with how much near surface smoke our area gets from
Canadian wildfires.

Showers continue to rotate around the low pressure system into our
CWA, although much of the lightning activity has ended as MU CAPE
has dropped below 500 J/kg. Still seeing some locally heavy rain
moving into portions of the northern Red River Valley, so will
have to watch as a few spots in that area have already received
over 4 inches. There has been a downward trend in radar returns
further south and east, so let the flash flood warning convert to
advisory for any lingering high water, but impacts should be
decreasing. The CAMs have been consistent on rapidly diminishing
showers through the overnight hours, a bit faster than has
happened in reality. Think with cyclonic flow there will be some
continued precipitation into the morning, but with elevated
instability decreasing there should be mostly light rain
lingering. The low will slowly pull off to the east during the
day, and think that most of the precipitation will shift to east
of the Red River by afternoon. There is some indication of
elevated instability increasing again, but very little at the low
levels and bulk shear is around 10 kts. Could see thunderstorm
coverage increase again in our eastern tier this afternoon and
evening, but at this point think that chances of a repeat of last
evening are low. Probabilities of over half an inch of rain
diminish rapidly as the day goes on, but some locally heavy rain
and lightning are possible.

HRRR and RAP models both have some near surface smoke progged
across mainly our northern counties. With recent rain there hasn't
been a lot of lowered visibility, although a few spots in
northwestern MN have gone down to 5SM. Air quality alert continues
for northwestern MN through today.

The upper low will continue to pull off to the east tonight, with
ridging building into the Plains on Monday. After a relatively cool
start in the 50s there should be enough sunshine to bump temps
into the 80s by afternoon. There are some model solutions bringing
a ridge riding shortwave into our northern counties by Monday
afternoon, so kept some POPs going near the international border.
CAPE could get up to 1500 J/kg, but deep layer bulk shear is again
very low at around 15 kts. Not expecting much in the way of severe
impacts.

.LONG TERM...(Monday night through Saturday)
Issued at 338 AM CDT Sun Jun 25 2023

Monday night through Wednesday...Upper ridging over the Plains
Monday night starts to break down and move east Tuesday into
Wednesday as a shortwave trough comes in out of Canada/Northern
Rockies. CAPE and deep layer bulk shear values that the
deterministic models put out are not very impressive (around 1000
J/kg and 15 kts), but there is quite a bit of deviation in the
ensemble spread, with up to 2000 J/kg put out by some members. Given
the potential for summertime surprises, can't rule anything out
and will continue to keep an eye on the mid-week system as the
time period gets closer.

Thursday through Saturday...Flow over the Northern Plains becomes
more quasi-zonal and then northwesterly as an upper low digs down
from Manitoba/Ontario into the Great Lakes. While the main upper
support looks to be east of our area for the end of the week and
into the weekend, there is still the potential for embedded
shortwave and smaller scale features the ensemble members can't
resolve. Overall, chances for thunderstorms and near average

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1158 PM CDT Sat Jun 24 2023

Variable flight conditions continue across eastern ND and northwest
MN as a result of a strong system bringing showers and thunderstorms
that will continue to impacts most terminals through at least the
morning hours Sunday. Along with the shower/storms there is some
lingering smoke early in the TAF period adding to the vis
reductions in northeast ND and parts of northwest MN (should scour
out with shifting winds). MVFR to IFR ceilings are also expected,
with VFR eventually returning west to east. It will take longer
for conditions to improve Sunday in MN, and IFR may linger at
KBJI. A period of gusty north winds eventually develops as this
system transitions east Sunday, but winds should decrease as high
pressure builds and the sun sets Sunday evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...JR
AVIATION...DJR
Hazardous weather outlook, Jun 25, 4:46 AM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
446 AM CDT Sun Jun 25 2023

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-030-039-053-
261000-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Grand Forks-Traill-Cass-Richland-
446 AM CDT Sun Jun 25 2023

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered afternoon thunderstorms with a threat for lightning,
heavy rain and small hail are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NDZ006-007-014-015-024-026-028-029-038-049-052-054-261000-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Ransom-Sargent-Western Walsh-
446 AM CDT Sun Jun 25 2023

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 25, 1:26 AM CDT, 4 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
126 AM CDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     Tornado          3 S Flom                47.12N 96.13W
06/24/2023                   Becker             MN   Trained Spotter

            Corrects previous tornado report from 3 S
            Flom. Hunter Anderson reports touchdown near
            Flom.

&&

TT
Local storm report, Jun 25, 1:58 AM CDT, 4 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
158 AM CDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Tornado          2 ENE Mahnomen          47.33N 95.93W
06/24/2023                   Mahnomen           MN   NWS Employee

            Trees damaged.

&&

TT
Local storm report, Jun 25, 2:05 AM CDT, 4 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
205 AM CDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Tornado          2 E Mahnomen            47.30N 95.93W
06/24/2023                   Mahnomen           MN   Trained Spotter

            Corrects previous tornado report from 2 ESE
            Mahnomen. Reported Barn Damage from Tornado
            47.314827, -95.931726.

&&

TT
Local storm report, Jun 25, 2:13 AM CDT, 3 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
213 AM CDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     Tornado          2 ENE Mahnomen          47.33N 95.93W
06/24/2023                   Mahnomen           MN   NWS Employee

            Corrects previous tornado report from 2 ENE
            Mahnomen. Trees damaged.

&&

TT
Local storm report, Jun 25, 2:34 AM CDT, 3 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
234 AM CDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     Hail             2 N Portland            47.53N 97.37W
06/24/2023  E1.00 inch       Traill             ND   Public

            Facebook picture.

&&

TT
Local storm report, Jun 25, 2:53 AM CDT, 3 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
253 AM CDT Sun Jun 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     Flash Flood      5 SSE Bagley            47.46N 95.38W
06/24/2023                   Clearwater         MN   Public

            1 foot of standing water on HWY 92 south of
            Bagley.

&&

TT

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:25 PM CDTSpecial Weather StatementFGFCass35 min
Jun 24, 8:40 PM CDTSevere Thunderstorm WarningFGFTraill35 min
Jun 24, 9:04 PM CDTAreal Flood AdvisoryFGFGriggs, Steele6 hr
Jun 25, 12:15 AM CDTAreal Flood WarningFGFCass9 hr
Jun 25, 12:28 AM CDTAreal Flood AdvisoryFGFPembina, Walsh6 hr
Jun 25, 12:10 PM CDTAreal Flood WarningFGFPembina, Walsh7 hr
Jun 24, 7:02 PM CDTSpecial Weather StatementFGFClearwater, Hubbard43 min
Jun 24, 7:18 PM CDTAreal Flood AdvisoryFGFPolk6 hr
Jun 24, 7:26 PM CDTSpecial Weather StatementFGFClay49 min
Jun 24, 7:29 PM CDTSpecial Weather StatementFGFPolk31 min
Jun 24, 7:39 PM CDTSevere Thunderstorm WarningFGFHubbard, Wadena66 min
Jun 24, 7:44 PM CDTSevere Thunderstorm WarningFGFClearwater61 min
Jun 24, 8:13 PM CDTSpecial Weather StatementFGFClay47 min
Jun 24, 8:26 PM CDTFlash Flood WarningFGFClearwater6 hr
Jun 24, 8:44 PM CDTSevere Thunderstorm WarningFGFClearwater61 min
Jun 24, 8:45 PM CDTSpecial Weather StatementFGFHubbard30 min
Jun 24, 8:51 PM CDTAreal Flood AdvisoryFGFHubbard6 hr
Jun 24, 8:52 PM CDTSpecial Weather StatementFGFClearwater23 min
Jun 24, 9:19 PM CDTFlash Flood WarningFGFClearwater6 hr
Jun 25, 2:53 AM CDTAreal Flood AdvisoryFGFClearwater6 hr

Nearby

Flash Flood Warnings in North Dakota, 2023Flash Flood Warnings in Minnesota, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.